Try it
Pharmacology · General pharmacology: enzyme inducer interaction
Sample itemA renal transplant recipient stable on cyclosporine starts a herbal preparation of St John's wort for low mood, and graft rejection follows. What explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Induction of CYP3A4 lowering cyclosporine levels
St John's wort induces CYP3A4 and P-glycoprotein, which lowers blood levels of cyclosporine, tacrolimus and other substrates. Subtherapeutic immunosuppression can lead to rejection.
Option by option
A. Inhibition of CYP3A4 raising cyclosporine levels
Inhibition would raise levels and cause toxicity rather than rejection.
B. Enhanced renal excretion by urinary acidification
St John's wort does not acidify urine; the interaction is enzymatic.
C. Induction of CYP3A4 lowering cyclosporine levels (correct)
Correct. Enzyme induction reduces the immunosuppressant concentration.
D. Displacement of cyclosporine from plasma proteins
Protein-binding displacement is not the mechanism of this interaction.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?